Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Tallahassee, FL

March 18, 2022Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Mar 18, 2022, 4:47 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2022, 4:47 PM CDT (21:47 UTC)
Expired
Mar 18, 2022, 8:00 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 79 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:15 PM CDTFLASH FLOOD2 Nnw Hornsville, FLWATER OVER THE ROAD RESULTING IN CLOSURE OF THE ROADWAY ON TIMBERLANE ROAD NEAR NEALS LANDING ROAD.
Mar 18, 6:00 PM CDTFLASH FLOOD2 Nw Marianna, FLVALLEY VIEW ROAD OFF OF HIGHWAY 73 WAS FLOODED.
Mar 18, 6:02 PM CDTFLASH FLOODChipley, FLTWITTER POST OF FLOODED ROADS IN CHIPLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS52 KTAE 182147
FFWTAE
FLC059-063-133-190100-
/O.NEW.KTAE.FF.W.0005.220318T2147Z-220319T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
447 PM CDT Fri Mar 18 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Eastern Holmes County in the panhandle of Florida...
  Jackson County in the panhandle of Florida...
  Northeastern Washington County in the panhandle of Florida...

* Until 800 PM CDT.

* At 447 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vernon, Marianna, Chipley, Graceville, Bonifay, Chattahoochee, 
  Bradford, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, 
  Alford, Wausau, Esto, Campbellton, Noma, Bascom, Cottondale 
  Airport and Kynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3100 8570 3100 8500 3098 8501 3096 8498
      3094 8498 3088 8493 3087 8494 3084 8493
      3082 8494 3075 8491 3075 8490 3070 8486
      3062 8491 3061 8493 3061 8517 3057 8517
      3057 8549 3053 8549 3054 8575

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 3:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 18, 3:23 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
423 PM EDT Fri Mar 18 2022

.NEAR TERM [Through Saturday]...

Rain and thunderstorms have arrived to the CWA this afternoon,
with precipitation currently spread across our GA, AL, and FL
Panhandle counties. This will continue to slowly move eastward
across the region with showers and storms entering the Big Bend
later this evening. Behind this wave of precipitation comes the
slow moving cold front which is slated to spark up some showers
and thunderstorms during the overnight hours. Some of the guidance
suggests a tongue of CAPE coinciding with some shear which could
lead to strong to possibly severe storms. Current thinking is that
storms should generally stay east of the Panama City to Albany
line and for after midnight. The chance for precipitation will
continue through Saturday afternoon, mainly across SE GA and our
FL counties. Should severe weather develop tomorrow the primary
threats will be damaging wind and hail. Where it's not storming
tomorrow, expect dry conditions and partly cloudy skies.

.SHORT TERM [Saturday Night Through Sunday Night]...

Saturday night, some showers may linger across the Big Bend as the
cold front slowly exits the region. High pressure will then build
behind it allowing for dry conditions to return to the forecast.
Highs on Sunday look to be in the low to mid 70s under mainly
sunny skies. Cooler weather is then on tap for Sunday night, with
low temperatures falling into the 40s.

.LONG TERM [Monday Through Friday]...

 By Monday, as the surface ridge
shifts eastward and the winds come around to the east and eventually
the southeast, we'll see dewpoints across the area gradually begin
to increase. A low pressure system will push across the Plains on Tuesday
with an associated cold front moving into the southeast Tuesday night.
This will bring the return of showers and thunderstorms to the region
midweek with the potential for another round of severe weather.

&&

.AVIATION...
[Through 18Z Saturday]

Thunderstorms are forecast for today with convection already
spreading across SE AL and western GA. Cig and vsbys have already
dropped to IFR in DHN with the possibility LIFR cigs being
possible in the strongest areas of convection. Until storms arrive
at the other TAF sites, expect conditions to be either VFR or
MVFR pending on cloud cover. Storms will have the chance to be
strong to severe. Damaging winds, hail, and a few tornadoes will
be possible.

For tonight, cigs are forecast to lower again to IFR and LIFR
conditions. Vsby should remain good, outside of any showers or
storms that may develop, due to steady winds tonight.

&&

.MARINE...

No major chances to the forecast as we await the arrival of a
cold front. This will bring shower and thunderstorms to the Gulf
through tomorrow. Winds are forecast to hold at Small Craft
Advisory levels through this evening with perhaps a few hours of
near cautionary level winds for the overnight hours. Winds will
remain elevated for much of the week with Small Craft conditions
possible by early to mid week.

&&

.FIRE WEATHER...

Wet weather is forecast for today as rain and thunderstorms roll across
the region. Precipitation has already been happening across SE AL and
portions of the western FL Panhandle and SW GA. Precipitation will
continue to move slowly this afternoon and early this evening. We may
briefly catch a break in precip for some of the overnight hours;
however, this would be short lived as there is the potential for storms
to redevelop and the continue into Saturday. The best chance for tstorm
activity tomorrow should be east of the Flint River. Winds will veer out
of the west on Saturday, then north of Sunday. Min RH values will also
bottom out in the low to mid 30s Sunday afternoon behind the cold
front.

&&

.HYDROLOGY...

Thunderstorms and rain have brought flash flooding to portions of
SE AL this afternoon. This falls online with the WPC Marginal
Risk (at least 5% chance of flash flooding) over our CWA. The
threat for flash flooding will likely continue for the next
several hours, especially over SE AL and the FL Panhandle. After
that, the precipitation threat may wind down for this event. The
good news is that tomorrow rain rates look substantially less. SE
AL may get around 0.10", SW GA around 0.05 to 0.50", and around
0.10 to 0.50" for northern FL. After that, the next chance for
rain arrives by midweek.

The only river that remains in minor flood stage is the
Fenholloway River at Foley. This is expected t recede over the
next few days. Otherwise, no riverine flooding is currently
expected over the next 7 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  75  48  73  46 /  50  60  30   0   0
Panama City   61  70  49  71  50 /  50  50  20   0   0
Dothan        58  71  44  70  44 /  30  10   0   0   0
Albany        64  74  46  72  44 /  40  30  10   0   0
Valdosta      65  76  49  71  45 /  30  70  30   0   0
Cross City    66  78  53  74  47 /  20  40  50  10   0
Apalachicola  64  71  50  70  52 /  50  60  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM CDT this evening for Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...KR
SHORT TERM...KR
LONG TERM...KR
AVIATION...KR
MARINE...KR
FIRE WEATHER...KR
HYDROLOGY...KR

In the hours before

Local storm report, Mar 18, 3:21 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 NNE WHIGHAM           30.93N 84.29W
03/18/2022                   GRADY              GA   PUBLIC

            DAMAGE TO A SHEDS ROOF ON A FARM AT 1047
            CEDAR SPRINGS ROAD. PART OF A METAL ROOF WAS
            TOSSED INTO NEARBY TREES.

&&
Special weather statement, Mar 18, 3:59 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Fri Mar 18 2022

FLZ016>018-GAZ156>158-182145-
Gadsden FL-Inland Jefferson FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
459 PM EDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of eastern Gadsden,
northwestern Jefferson, northeastern Leon, southeastern Decatur,
southern Grady and southwestern Thomas Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Whigham to near Midway.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midway, Tallahassee, Havana, Thomasville, Florida State University,
Florida A And M, Tallahassee Comm College, Doak Campbell Stadium,
Gaither Community Center, Tallahassee Memorial Hosp, Florence,
Jamieson, Rocky Hill, Miccosukee, Iamonia, Calvary, Princes Still,
Tallahassee Mall, Nickleville and Governors Square Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for Big Bend of
Florida...and southwestern Georgia.

&&

LAT...LON 3083 8385 3037 8408 3045 8461 3085 8436
TIME...MOT...LOC 2059Z 273DEG 29KT 3079 8433 3052 8450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Mar 18, 4:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     HINSONS CROSSROADS      30.67N 85.84W
03/18/2022                   WASHINGTON         FL   EMERGENCY MNGR

            TREES DOWN AT HINSONS CROSSROADS.

0511 PM     TSTM WND DMG     2 S WHITEHEAD CROSSROAD 30.67N 85.77W
03/18/2022                   WASHINGTON         FL   EMERGENCY MNGR

            TREES DOWN ALONG BRYANT BAY ROAD.

0511 PM     TSTM WND DMG     1 SE SYLVANIA           30.61N 85.67W
03/18/2022                   WASHINGTON         FL   EMERGENCY MNGR

            TREES DOWN ALONG WHITEHEAD CROSSING ROAD.

&&
Local storm report, Mar 18, 4:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      3 W HOLLIS DAIRY ROAD   31.24N 85.60W
03/18/2022                   HOUSTON            AL   PUBLIC

            FACEBOOK POST OF A PHOTO OF FLOODING ON
            CUMBIE ROAD AT U.S. HIGHWAY 84.

&&
Local storm report, Mar 18, 4:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       2 WSW DOTHAN            31.21N 85.42W
03/18/2022  M6.50 INCH       HOUSTON            AL   MESONET

            MESONET STATION FW3681 DOTHAN STORM TOTAL
            TODAY.

0510 PM     HEAVY RAIN       1 ENE MERRITTS CROSSROA 31.09N 85.46W
03/18/2022  M5.18 INCH       HOUSTON            AL   MESONET

            MESONET STATION AV619 REHOBETH STORM TOTAL
            TODAY.

&&
Local storm report, Mar 18, 4:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CARYVILLE               30.77N 85.81W
03/18/2022  E0.88 INCH       WASHINGTON         FL   BROADCAST MEDIA

            NICKEL HAIL REPORTED ON I-10 IN CARYVILLE
            FORWARDED BY WJHG-TV.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:31 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton45 hr
Mar 18, 1:33 AM CDTDense Fog AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more7 hr
Mar 18, 12:53 PM CDTSevere Thunderstorm WarningTAEJackson97 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton54 min
Mar 18, 2:41 PM CDTAreal Flood AdvisoryTAEWalton2 hr
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton54 min
Mar 18, 3:12 PM CDTSpecial Marine WarningTAE3 hr
Mar 18, 3:33 PM CDTTornado WarningTAEHolmes, Walton, Washington27 min
Mar 18, 3:51 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington69 min
Mar 18, 3:59 PM CDTSpecial Weather StatementTAELeon46 min
Mar 18, 4:16 PM CDTSevere Thunderstorm WarningTAEJackson59 min
Mar 18, 4:33 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington87 min
Mar 18, 5:45 PM CDTTornado WarningTAEBay45 min
Mar 18, 5:50 PM CDTAreal Flood AdvisoryTAEBay, Calhoun, Washington3 hr
Mar 18, 6:01 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more89 min
Mar 18, 6:08 PM CDTSpecial Marine WarningTAE97 min
Mar 18, 6:12 PM CDTSpecial Weather StatementTAEMadison33 min
Mar 18, 6:23 PM CDTTornado Warning Tornado observedTAEBay37 min
Mar 18, 6:42 PM CDTFlash Flood WarningTAEBay, Calhoun, Liberty, Washington3 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.